| Catalog Number |
072188 |
| Medical Device Problem Code |
Disconnection (1171)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/30/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that several concerns regarding the current drain setup.Patients were experiencing significant discomfort during removal, which had been described as painful.Additionally, the flanges tend to stretch the drain when manipulated, increasing the risk of the drain detaching unintentionally.These issues not only impact patient comfort but also raise potential safety concerns that need to be addressed promptly.No medical intervention was reported.Per additional information received via email on 28may2025, the flange on the drain curls up on itself when it is stretched.Then they tugged on it to demonstrate, it broke into 2 pieces.The other 15 round channel / blake / hubless drain brought from gmh to pmh for me to try is too flimsy, kinks on itself so it doesn¿t drain, and doesn¿t have a long enough or firm enough area to secure it with suture.I used them yesterday had a very difficult time tying the securing stitch tight enough to hold it without crimping the drain and preventing drain function.The area where it is supposed to be secured is proximal to the black dot, and yet is so short that minor movements in the drain will cause the channels to be in the drain tract or outside of the patient.I have been securing round blake drains carefully for over 20 years.Asking less experienced surgeons to use this suboptimal drain will result in frustration and failed drains or dislodged drains.Some surgeons have gone back to flat drains simply so these don¿t get pulled out if the suture is too loose, or crimped by the suture so they don¿t work if the suture is tight enough to hold them in place.Also, the bulbs don¿t stay charged, and don¿t have a clip to hold them onto clothing or the lanyards people used to clip their drains to in order to shower.The tabs come open and spill onto patients.The drains and bulbs need to be replaced.Per additional information received via email on 30may2025, i have attached a picture with lot number # ngjy4417 of the drain that we have in stock that was involved in the complaint.The device mentioned in the complaint is not available, the physician did not seclude it to send back to bd.Per additional information received via email on 30may2025, it was reported that the bulb was not staying charged and does not have a clip (pcn# 0070740 & lot# ngkn3083).The wound drain had come apart when they tugged on it.(pcn# 072188& lot# ngjy4417).
Additional Manufacturer Narrative
The reported event was inconclusive.No actions can be taken at this time since a root cause was not identified.The conditions of the sample did not allow further evaluation.Visual evaluation of the returned one-photo sample noted one opened (with original packaging), flute wound drain.Visual inspection of the one-photo sample noted the product packing with information.Due to the poor condition of the photo sample the reported failure could not be evaluated therefore this investigation is considered inconclusive.A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.The instructions for use were found adequate and state the following: indications: wound drains are used to remove exudates from wound sites.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patients rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: avoid suturing through drains.Drains should lie flat and in line with the skin exit areas.Particular care should be taken to avoid any obstacles to the drain exit path.Drains should be checked for free motion during closure to minimize the possibility of breakage.Drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.Surgical removal may be necessary if drain is difficult to remove or breaks drain placement.The surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.Tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.Positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.Drain tubing should be placed within the wound by approximating the areas of critical fluid collection.Care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.Taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.Deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.Care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Correction: d, h.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that several concerns regarding the current drain setup.Patients were experiencing significant discomfort during removal, which had been described as painful.Additionally, the flanges tend to stretch the drain when manipulated, increasing the risk of the drain detaching unintentionally.These issues not only impact patient comfort but also raise potential safety concerns that need to be addressed promptly.No medical intervention was reported.Per additional information received via email on 28may2025, the flange on the drain curls up on itself when it was stretched.Then they tugged on it to demonstrate, it broke into 2 pieces.The other 15 round channel blake hub less drain brought from gmh to pmh for them to try was too flimsy, kinks on itself so it did not drain, and did not had a long enough or firm enough area to secure it with suture.They used them yesterday had a very difficult time tying the securing stitch tight enough to hold it without crimping the drain and preventing drain function.The area where it was supposed to be secured was proximal to the black dot and yet was so short that minor movements in the drain would cause the channels to be in the drain tract or outside of the patient.They had been securing round blake drains carefully for over 20 years.Asking less experienced surgeons to use this suboptimal drain will result in frustration and failed drains or dislodged drains.Some surgeons had gone back to flat drains simply, so these did not get pulled out if the suture was too loose, or crimped by the suture so they did not work if the suture was tight enough to hold them in place.Also, the bulbs did not stay charged and did not had a clip to hold them onto clothing or the lanyards people used to clip their drains to in order to shower.The tabs come open and spill onto patients.The drains and bulbs need to be replaced.Per additional information received via email on 30may2025, they had attached a picture with lot number# ngjy4417 of the drain that they had on stock that was involved in the complaint.The device mentioned in the complaint was not available, the physician did not seclude it to send back to bd.Per additional information received via email on 30may2025, it was reported that the bulb was not staying charged and does not have a clip (pcn# 0070740 & lot# ngkn3083).The wound drain came apart when they tugged on it.(pcn# 072188& lot# ngjy4417).